Alert archive / Kentucky / Tornado Warnings in 2022

Tornado Warning 18, NWS Louisville, KY

April 13, 20226 counties in Kentucky

NWS Louisville, KY issued this tornado warning at Apr 13, 2022, 7:20 PM CDT for 6 counties in Kentucky. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2022, 7:20 PM CDT (00:20 UTC)
Expired
Apr 13, 2022, 7:45 PM CDT
In force
25 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Green County, KY, Hart County, KY, Larue County, KY, Marion County, KY, Nelson County, KY, Washington County, KY

The radar

The Louisville radar (KLVX), 52 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 7:23 PM CDTTORNADO2 Sse Buffalo, KYNWS STORM SURVEY CONFIRMED AN EF0 TORNADO IN SOUTH CENTRAL LARUE COUNTY WITH ESTIMATED PEAK WINDS OF 85 MPH. THE TORNADO TOUCHED DOWN JUST WEST OF LOGAN DESPAIN ROAD AND LIFTED SHORTLY AFTER CROSSING CAMPBELLSVILLE ROAD, A PATH LENGTH OF 3.8 MILES. THE MAXIMUM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 5:01 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

906 
WFUS53 KLMK 140020
TORLMK
KYC087-099-123-155-179-229-140045-
/O.NEW.KLMK.TO.W.0018.220414T0020Z-220414T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
820 PM EDT Wed Apr 13 2022

The National Weather Service in Louisville has issued a

* Tornado Warning for...
  Nelson County in central Kentucky...
  Northwestern Green County in central Kentucky...
  Larue County in central Kentucky...
  Northwestern Marion County in central Kentucky...
  Northeastern Hart County in central Kentucky...
  West central Washington County in central Kentucky...

* Until 845 PM EDT/745 PM CDT/.
    
* At 820 PM EDT/720 PM CDT/, a severe thunderstorm capable of
  producing a tornado was located near Hodgenville, moving northeast
  at 65 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Bardstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3738 8569 3750 8587 3793 8547 3781 8519
TIME...MOT...LOC 0020Z 219DEG 58KT 3750 8572 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

MCK
2 follow-up statements
312 
WWUS53 KLMK 140038
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
838 PM EDT Wed Apr 13 2022

KYC087-099-140047-
/O.CAN.KLMK.TO.W.0018.000000T0000Z-220414T0045Z/
Green KY-Hart KY-
838 PM EDT Wed Apr 13 2022

...THE TORNADO WARNING FOR NORTHWESTERN GREEN AND NORTHEASTERN HART
COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM EDT for central
Kentucky.

LAT...LON 3752 8553 3763 8565 3789 8537 3781 8519
TIME...MOT...LOC 0037Z 219DEG 58KT 3772 8549 

$$

KYC123-155-179-229-140045-
/O.CON.KLMK.TO.W.0018.000000T0000Z-220414T0045Z/
Nelson KY-Larue KY-Marion KY-Washington KY-
838 PM EDT Wed Apr 13 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR CENTRAL
NELSON...NORTHEASTERN LARUE...NORTHWESTERN MARION AND WEST CENTRAL
WASHINGTON COUNTIES...
    
At 837 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Bardstown, moving northeast at 65 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bardstown, New Haven, Loretto, Dant, Booker, Nerinx, Botland,
Mooresville, Croakes and Balltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3752 8553 3763 8565 3789 8537 3781 8519
TIME...MOT...LOC 0037Z 219DEG 58KT 3772 8549 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

MCK
940 
WWUS53 KLMK 140043
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
843 PM EDT Wed Apr 13 2022

KYC123-155-179-229-140053-
/O.EXP.KLMK.TO.W.0018.000000T0000Z-220414T0045Z/
Nelson KY-Larue KY-Marion KY-Washington KY-
843 PM EDT Wed Apr 13 2022

...THE TORNADO WARNING FOR CENTRAL NELSON...NORTHEASTERN LARUE...
NORTHWESTERN MARION AND WEST CENTRAL WASHINGTON COUNTIES WILL EXPIRE
AT 845 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM EDT for central
Kentucky.

LAT...LON 3752 8553 3763 8565 3789 8537 3781 8519
TIME...MOT...LOC 0043Z 219DEG 58KT 3726 8596 

$$

MCK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Apr 13, 6:53 PM CDT, 27 minutes earlier.

Area forecast discussion, Apr 13, 6:53 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
753 PM EDT Wed Apr 13 2022

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 615 PM EST Wed Apr 13 2022

A severe QLCS, including a bowing segment and bookend vortex,
continues to race northeastward through western Kentucky. A Tornado
Watch is now in effect for areas downstream of this line of storms,
including much of central Kentucky and Clark, Floyd, Harrison
counties in southern Indiana. The greatest near-term threat is in
west-central KY (Ohio County area) downstream of the main bowing
segment. These severe storms should reach Ohio County around 7 pm
EDT. The storms are moving northeast at 50-60 mph. The main threat
is still damaging winds, but isolated tornadoes will be possible
embedded in balanced and shear-dominant portions of the line.

&&

.Short Term...(This evening through Thursday)
Issued at 215 PM EDT Wed Apr 13 2022

...POTENTIALLY SIGNIFICANT SEVERE WEATHER THIS EVENING INTO
TONIGHT...

18z surface analysis reveals an area of low pressure over central
Wisconsin with a cold front trailing all the way down into Texas.
Visible satellite imagery as of 18z shows a wide area of clearing
stretching from western Kentucky down south in western Tennessee and
northern Alabama/Mississippi. Surface temperatures within this area
of clearing have risen well into the 70s with dewpoints in the low
to mid 60s. While lapse rates are currently marginal in this area,
they should steepen slightly as the central CONUS trough slides
eastward and aids in modest destabilization to occur. This warmer
and unstable air will gradually drift into our region through the
remainder of the afternoon.

Given the clearing that we are observing, and the likelihood that the
warm sector will remain relatively 'unimpeded' for the next several
hours, confidence is increasing in a potentially significant severe
weather episode with damaging wind gusts and embedded tornadoes
within a squall line for at least a portion of our CWA, mainly the
western half (west of I-65). While there is some uncertainty
regarding the timing of storms and if it'll be in the form of
multiple lines/waves, the leading line/wave will likely be severe,
and could arrive as early as 22z in our western CWA. The main
threats with the line of storms will be straight line damaging wind
gusts, some of which could exceed 70mph. Model soundings reveal
strong low level shear with veering profiles, resulting in clockwise
curved hodographs supportive of 200-400 M^2/S^2 effective storm
relative helicity. As such, there will be a tornado threat within
bowing segments of the line.

Instability begins to greatly decrease as you go east of the I-65
corridor, though there may be enough marginal instability to keep
some of the stronger line/bowing segments within the squall line
going. Confidence in this part of the forecast is modest at best,
but the current SPC outlook highlights this threat well.

Cooler and drier conditions look to return Thursday behind the
front. Some morning clouds may be possible near the I-75 corridor,
otherwise all parts of the region should see mostly clear skies and
highs in the low to mid 60s on Thursday.

.Long Term...(Thursday night through Wednesday)
Issued at 305 PM EDT Wed Apr 13 2022

Long term period begins with tranquil weather as a sfc high pressure
sits over our region. Warmest day of the long term is expected for
Friday, as a warm return flow regime and clear skies allow temps to
rise into the upper 60s and low 70s, resulting in what could likely
be the warmest day of the long term period. Upper flow will flatten
out and should predominantly be westerly flow aloft, but a weak
ripple in the mid-level flow will result in some vorticity advection
to the region and a moisture-starved cold front at the sfc by late
Friday night or early Saturday morning. Overall forcing and moisture
will be lacking, but could squeeze out a few scattered light
showers as the front slides south of the region.

Saturday will be a drier day as a Canada high skirts across the
Great Lakes region, providing a cool northerly flow to the Ohio
Valley. Coolest morning lows look to come Sunday morning, with low
to mid 30s for most, and closer to 40s across south-central KY.
Could see some patchy frost across southern IN, but it is too soon
to have much confidence in amount of coverage or impacts. Cooler
weather is expected into early next week, which is well-advertised
by the CPC 6-10 Day Temperature Outlook. Likely probabilities of
below normal temperatures coincide with our forecast temps into next
week, which could be around 10 degrees below climatological normals
for this time of April. Afternoon temps for Sun-Tue are forecast to
be in the 50s each day. Rain chances come again for Sunday night
into Monday morning as a second cold front passes through the
region, but model soundings suggest a rather stable atmosphere.

&&

.Aviation...(00Z TAF Issuance)
Issued at 753 PM EDT Wed Apr 13 2022

Line of strong to severe thunderstorms now roughly along the I-65
corridor will continue to move E/NE. Damaging winds, very heavy
rainfall, and plentiful lightning associated with the main
convective line. Expect significant reduction to vsby in TSRA. A
wide area of stratiform rain will follow the leading edge storms.
The line is pushing through BWG now and will be moving through SDF
in the first hour of the TAF period.

Drier air will filter in behind the front, but cigs will remain in
the MVFR level until early tomorrow morning when skies finally clear
out. Winds will switch to the west/northwest and be initially gusty
behind the front, but steadily drop below 10kts toward sunrise.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 2 AM EDT /1 AM CDT/ Thursday for INZ076>079-
     083-084-089>092.

KY...Wind Advisory until 2 AM EDT /1 AM CDT/ Thursday for KYZ023>034-
     038-045-053-061>063-070>074.

&&

Mesoscale...EBW
Short Term...DM
Long Term...CJP
Aviation...EBW
Hazardous weather outlook, Apr 13, 4:45 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
545 PM EDT Wed Apr 13 2022

KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-142145-
Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Washington-Mercer-Jessamine-Clark-Marion-Boyle-Garrard-Madison-Green-
Taylor-Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Frankfort, Georgetown, Cynthiana,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Springfield,
Harrodsburg, Nicholasville, Winchester, Lebanon, Danville,
Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
545 PM EDT Wed Apr 13 2022 /445 PM CDT Wed Apr 13 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected across the outlook area
this evening and tonight. At this time, the highest risk of severe
weather is expected across the western half of Kentucky and Indiana
west of the I-65 corridor. Straight line damaging winds and isolated
tornadoes will be the main threats with this activity.

Winds outside of thunderstorms could briefly gust up to 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather tonight.

GENERAL STORM MOTION OF THE DAY:

Storms will generally move from the southwest to the northeast at
50-60 mph.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
142145-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Spencer-Nelson-Larue-Butler-Edmonson-
Hart-Logan-Warren-Simpson-Allen-Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Taylorsville, Bardstown,
Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville,
Bowling Green, Franklin, Providence, Scottsville, and Glasgow
545 PM EDT Wed Apr 13 2022 /445 PM CDT Wed Apr 13 2022/

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ THURSDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected across the outlook area
this evening and tonight. At this time, the highest risk of severe
weather is expected across the western half of Kentucky and Indiana
west of the I-65 corridor. Straight line damaging winds and isolated
tornadoes will be the main threats with this activity. Outside of any
thunderstorms today, gusty southwest winds of 15-25 mph with gusts
to 40 mph will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather tonight.

GENERAL STORM MOTION OF THE DAY:

Storms will generally move from the southwest to the northeast at
50-60 mph. Accelerating bowing segments in a line of thunderstorms
could move northeast at closer to 70 mph.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM/EBW

In the hours before

Local storm report, Apr 13, 7:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
805 PM EDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     3 ENE PROVIDENCE        36.69N 86.62W
04/13/2022  M58 MPH          SIMPSON            KY   MESONET

            SIMPSON COUNTY KY MESONET SITE OBSERVED WIND
            GUST OF 58 MPH.

&&

CSG
Local storm report, Apr 13, 7:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
808 PM EDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             HOWE VALLEY             37.68N 86.08W
04/13/2022  E1.00 INCH       HARDIN             KY   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS QUARTER SIZE HAIL
            IN HOWE VALLEY. TIME ESTIMATED BY RADAR.

&&

CSG
Local storm report, Apr 13, 7:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
814 PM EDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     4 ENE HOWE VALLEY       37.70N 86.02W
04/13/2022  M63 MPH          HARDIN             KY   MESONET

            HARDIN COUNTY KY MESONET SITE OBSERVED 63
            MPH WIND GUST.

&&

CSG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:01 PM CDTSevere Thunderstorm Warning Considerable damage threatLMKBarren, Bullitt, Edmonson, Grayson, Green, Hardin and 5 more44 min
Apr 13, 7:11 PM CDTSevere Thunderstorm Warning Considerable damage threatLMKBullitt, Hardin, Jefferson, Oldham, Shelby, Spencer34 min
Apr 13, 7:27 PM CDTTornado WarningLMKJefferson, Oldham, Shelby18 min
Apr 13, 7:32 PM CDTTornado WarningLMKAnderson, Franklin, Jefferson, Shelby, Spencer, Woodford28 min
Apr 13, 7:41 PM CDTTornado Warning Tornado observedLMKFranklin, Henry, Oldham, Shelby34 min
Apr 13, 7:42 PM CDTSevere Thunderstorm Warning Considerable damage threatLMKAdair, Boyle, Casey, Cumberland, Green, Marion and 5 more33 min
Apr 13, 7:42 PM CDTTornado WarningLMKAnderson, Marion, Mercer, Washington33 min
Apr 13, 7:46 PM CDTAreal Flood AdvisoryLMKBreckinridge, Bullitt, Grayson, Hardin, Jefferson, Meade and 1 more3 hr
Apr 13, 7:51 PM CDTSevere Thunderstorm Warning Considerable damage threatLMKAnderson, Boyle, Franklin, Henry, Mercer, Nelson and 6 more39 min
Apr 13, 7:57 PM CDTTornado WarningLMKFranklin, Henry, Scott, Shelby12 min
Apr 13, 8:08 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Garrard, Lincoln, Madison, Mercer and 1 more52 min
Apr 13, 8:13 PM CDTSevere Thunderstorm Warning Considerable damage threatLMKAnderson, Bourbon, Boyle, Clark, Fayette, Franklin and 8 more47 min
Apr 13, 8:45 PM CDTSevere Thunderstorm WarningLMKMadison15 min
Apr 13, 9:25 PM CDTRiver Flood AdvisoryLMKOhio14 hr
Apr 14, 3:18 AM CDTRiver Flood WarningLMKOhio42 hr

Nearby

Tornado Warnings in Kentucky, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.